Risk Factors for Overdose
Loss of Tolerance.
When using opiates, the body develops a physical dependence and tolerance to these drugs. Tolerance means that a person needs to use more of a drug to get the same effects, or in the case of opiates to avoid getting sick and going into withdrawal. This tolerance drops in as little as 72 hours.

What does this mean?
It means that the risk for overdose goes up when a person gets out of jail or prison, detox, rehab, or self-directed abstinence. This is because when a person relapses they often use the same amount they were before the period of sobriety. If you have a loved one in one of these situations, please contact us to get yourself and everyone else trained in overdose response!

Mixing Drugs.
Different drugs (and alcohol) have synergistic effects on one another. We often say that when talking about drugs, 1+1 does not equal 2, it equals 10!

What does this mean?
Taking an opiate with other drugs like benzodiazepines (xanax, valium, etc.) or alcohol raises the risk of an overdose.

Variations in Strength and Purity.
Heroin and other opiates purchased on the street have various levels of strength and purity, and can often be cut with other substances. Some of these substances are harmless fillers, but others like fentanyl can be very dangerous. Heroin that has been cut with fentanyl is especially known to be associated with higher numbers of overdoses.

What does this mean?
People who use opiates should be very careful not to assume that all drugs purchased are the same strength and purity. If you are unsure, try a test shot.

Previous Overdose.
A person who has overdosed is more likely to experience another overdose. If you or a loved one has experienced an overdose and is still using, it is crucial to get trained in overdose response and get a Naloxone kit ASAP! You can contact us to arrange training.

Pre-existing Health Conditions.
Certain health conditions like liver disease, respiratory disease, and HIV are associated with an increased risk for overdose.

What does this mean?
If you or someone you know has a pre-existing health condition, they have to be extra careful when using. They, and the people who care about them should also be trained in overdose response!
“I feel blessed for the fact that Project Safe Point was around when I was using. They were the only ones who treated me like a human being and not just a junkie, and if it weren’t for them I would probably have Hep C, HIV, or be dead.”
—Former Participant

z